Ohio, 2021Funnel Cloud in Ohio, April 10, 2021
April 10, 2021 · NWS RLX · 1 event in 1 county or zone
A low pressure system moved into the Ohio Valley on the evening of April 10th with showers and thunderstorms developing ahead of the front. A funnel cloud was observed by a trained spotter near Bulaville late that afternoon and persisted for two minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved into the Ohio Valley on the evening of April 10th with showers and thunderstorms developing ahead of the front. A funnel cloud was observed by a trained spotter near Bulaville late that afternoon and persisted for two minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 10, 4:37 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 10, 4:37 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
537 PM EDT Sat Apr 10 2021
.SYNOPSIS...
Frontal system today with showers and isolated thunderstorms
possible. Persistent upper level low pressure and slightly
cooler air dominates much of the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 530 PM Saturday...
Quick update to take out thunder with this prefrontal axis of
rain and to decrease gusts once the rain begins.
Will be watching the line of convection developing along the
front across Indiana which may come close to Perry/Vinton this
evening as it pivots northeastward. Elsewhere, poor
thermodynamic profiles will continue to limit thunder potential
within the frontal band this evening. However, shear magnitude
remains strong enough within a low level veering regime, to
support weak rotation within the frontal band...primarily
across southeast OH. Across the mountains, models suggest a
surface wave may develop along the front on the lee side which
will serve to briefly enhance the rainfall rates coinciding
with a strengthening LLJ.
As of 237 PM Saturday...
A low pressure system in the mid Mississippi Valley will move to the
NNE across IL/IN tonight and will becoming increasingly occluded
with time. Ahead of this system, a band of mostly rain is pivoting
northeastward across the Ohio Valley and coverage of this
precipitation is expected to increase through the remainder of the
day and into the evening hours as moisture advection increases into
the area. Overall lightning activity so far has been fairly limited
as instability values are rather weak with latest SPC mesoanalysis
showing only about 500 J/kg of SBCAPE across the region. While it
isn't out of the question for instability values to reach a bit
higher, perhaps closer to 1000 J/kg, overall chances of too much
more destabilization should be limited as thicker cloud cover
continues to spread across the area so thinking this will be mainly
rain showers with occasional pockets of embedded storms. That said,
deep layer shear values of about 35 kts should support at least some
organization with perhaps some multicell clusters developing later
today into the evening, particularly ahead of the cold front passage
tonight where a 50 kt LLJ pivots into the area. Thus, can't
completely rule out a few stronger showers/storms this evening with
an isolated damaging wind threat being the primary hazard so SPC has
our entire forecast area in a Marginal risk for severe storms with
the activity through this evening.
Any showers and storms across the area should taper off after
roughly 06Z Sunday as the cold front pushes to the east and a dry
slot moves in. However, precipitation is expected to increase in
coverage from the west Sunday afternoon and evening as an upper
level low meanders to the northwest of the area but highest
PoPs will be across southeast OH where the greatest lift is
expected to be given the proximity to the cooler temperatures
aloft. Otherwise, it will be much cooler on Sunday with highs in
the mid 60s across much of the lowlands and mid 50s in the
mountains, but most areas will still be at or just above normal
for this time of the year. In addition, it is also expected to
be a rather breezy day with deeply mixed profiles which may
support occasional gusts out of the SW of about 20-25 mph, but
some stronger gusts can't be ruled out either.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 155 PM Saturday...
Seeing an unusual amount of disagreement between the models for
Sunday night through Monday night. The problems originate from
the handling of an upper level low lifting into the Great Lakes
region and how energy dropping down from western Canada
interacts with this low. GFS, ECMWF and the Canadian try to
merge the energy from the two systems to create a very elongated
upper low. The NAM keeps the system more distinct and separate.
As you can imagine, this creates very different forecasts for
our region based on the handling of this energy, leading to
unusually low confidence in the short term package.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 1205 PM Saturday...
Models showing cooler air moving into the area behind a cold
front for Tuesday into Wednesday. The position of an upper
level low pressure center remains in question however, leading
to some uncertainty whether it might brush the region with some
precipitation or not.
The upper level pattern between the models diverges even
further for Thursday through Saturday. This leads to a low
confidence in the forecast, although all models are indicating a
cooler pattern persisting for the area.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
As of 118 PM Saturday...
A band of showers and some embedded storms will pivot
northeastward across the area through the remainder of the
afternoon and evening hours well ahead of a low pressure system
in the Midwest. As precipitation activity increases in coverage
today, flight conditions are expected to deteriorate with
ceilings lowering to MVFR or possibly worse. In addition,
precipitation activity will likely result in at least
occasional vsby restrictions.
The majority of precipitation activity should taper off by about
06Z/Sunday as drier air filters into the area, but lingering low
level moisture may keep low clouds across the region overnight,
particularly near the mountains where some MVFR ceilings will be
possible. Otherwise, ceilings should gradually lift on Sunday
morning as deep mixing develops which should bring a return to
VFR conditions to much of the area. However, MVFR restrictions
may start to approach the region by the end of the period from
the northwest as an upper low lingers near the Great Lakes. In
addition, the deep mixing on Sunday should also create for
rather gusty conditions with winds out of the SW gusting to 20
kts or more at all terminals during the day.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of TSRA this afternoon and evening
may differ from TAFs. Visibilities may drop into the IFR/LIFR
range in heavier showers and/or storms.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H M H M H H H H H H H
HTS CONSISTENCY H M H H M H H H H H H H
BKW CONSISTENCY H L M H H H L H H H H H
EKN CONSISTENCY H H H H H H H H H M H H
PKB CONSISTENCY H H H H H H H H M H H H
CKB CONSISTENCY H H H H H H H H H M H M
AFTER 18Z SUNDAY...
No widespread IFR expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/RG
NEAR TERM...30/RG
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...RG
Hazardous weather outlook, Apr 10, 2:44 AM EST, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
344 AM EDT Sat Apr 10 2021
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-110745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
344 AM EDT Sat Apr 10 2021
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
There is a marginal risk for severe thunderstorms for this afternoon
into this evening. The main threat expected will be damaging winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
Funnel Cloud, Gallia
- When
- April 10, 6:56 PM EST to 6:58 PM EST
- Where
- Gallia County, 2.82 mi N of Bulaville
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -82.190
A funnel cloud was observed by a trained spotter near Bulaville and persisted for two minutes. This area of rotation had spawned a wall cloud earlier in the evening near the Huntington Airport in West Virginia.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, April 10, 20211 death · 7 injured · $1.0 million · EF3 · 3 events
- Rip Current in Texas, April 10, 20211 death · 1 event
- Tornado and Damaging Winds in Florida, April 10, 20211 injured · $1.0 million · EF1 · 3 events
- Damaging Winds in Louisiana, April 10, 2021$225,000 · 75 kt wind · 14 events
- Tornado in Michigan, April 10, 2021$75,000 · EF0 · 1 event
- Wildfire in New Mexico, April 10 to 22, 2021$70,000 · 1 event
- Damaging Wind in Georgia, April 10, 2021$50,000 · 60 kt wind · 1 event
- Tornadoes and Damaging Winds in South Carolina, April 10, 2021$30,000 · EF0 · 4 events
- Strong Wind in Kentucky, April 10, 2021$16,000 · 16 events
- Flash Flooding and Hail in Florida, April 10, 20211 injured · 1 in hail · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10, 202174 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 10 to 11, 202110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953010.